Hail, Douglas
- When
- June 5, 6:10 PM MST
- Where
- Douglas County, 1.27 mi ESE of Castle Rock
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.360, -104.850
A severe thunderstorm produced hail up to quarter size near Castle Rock, along with locally heavy rain and minor street flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced hail up to quarter size near Castle Rock, along with locally heavy rain and minor street flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 5, 1:51 PM MST, 4 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 251 PM MDT Sat Jun 5 2021 .SHORT TERM...(This evening through Sunday) Issued at 133 PM MDT Sat Jun 5 2021 Tonight into Sunday upper ridge nosing in to Colorado from the southwest, with the main branch of the westerlies across the northern tier of states. A shortwave trough will move across Montana during the short term period. Showers and thunderstorms in the mountains will dissipate through the evening with the loss of daytime heating. Still a chance for an isolated storm to move out onto the plains but not likely to make it past I-25. HRRR is more bullish and did very well with today's storm initiation and placement so can't ignore it. Potential for gusty downburst winds with the inverted V sounding and dry in the low levels. Also a period of enhanced wind on the western plains this evening as a weak 700 mb wave moves through. Mild temperatures tonight, then more of the same on Sunday. Lingering moisture and warm temperatures will generate afternoon showers and thunderstorms. Scattered coverage again, and mainly in the mountains. Model soundings show inverted V profile with considerable dry air below about 600 mb. This will limit rainfall amounts, and produce some gusty winds as any storms that do develop collapse. Will lean on bias corrected guidance for temps in this period, now that we're in a stable pattern it should perform well. .LONG TERM...(Sunday night through Saturday) Issued at 230 PM MDT Sat Jun 5 2021 Some showers and storms may linger into the evening hours on Sunday but they will diminish a couple hours after sunset as the instability decreases. The area with the best chance of rain Sunday evening will be the eastern plains. Our forecast area will mostly be under a ridge that persists across the high plains throughout the long term period. A longwave trough will be positioned over the West Coast and a couple shortwaves may round the base of this trough and influence the weather in our CWA as they move near Colorado. Most days will see a slight chance of afternoon and evening thunderstorms although Wednesday looks dry. These storms should be on the weaker side and short-lived. The threat for severe weather will be minimal although some strong, gusty winds will be possible due to the warm, dry, and well-mixed boundary layer. The warm and dry southwesterly flow aloft will result in above normal temperatures for the entire long-term period. Denver may see a stretch of 90 degree highs with a threat of upper 90s by Thursday as southwesterly, downslope flow increases. One thing the shortwaves may do is to increase the winds in the mountains and mountain valleys. There could be elevated fire danger in the mountain valleys Tuesday and Thursday due to the increased winds and the low relative humidity. After a weak cold front passes through Thursday night, upslope flow looks to increase on Friday and Saturday. Depending on the positioning of shortwaves aloft, the increased upslope flow may allow for better moisture and shear over the area and potentially stronger storms. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1132 AM MDT Sat Jun 5 2021 VFR through the period. Outside chance that showers and thunderstorms that develop in the mountains and foothills move onto the plains this evening. Left the VCTS in the forecast at KBJC but chances too low at KDEN and KAPA to include. Northeast wind much of the day will switch back around to NW in the 23-24z timeframe. Wind speeds will increase with the direction change, and included gusts to 20-25 kts after 00z. Wind will settle down to SW overnight. && .HYDROLOGY... Issued at 133 PM MDT Sat Jun 5 2021 A limited threat for burn area flash flooding again Sunday afternoon/early evening. Coverage will be scattered, however storms will be slow moving. Any that form in a burn area perimeter would have the potential to produce flooding. The overall pattern in the extended will be warm with limited moisture in the region. The flood threat should be on the lower side but can't be completely ruled out. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Hanson LONG TERM...Danielson AVIATION...Hanson HYDROLOGY...Danielson/Hanson
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1053 AM MDT Sat Jun 5 2021 COZ030>051-061700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1053 AM MDT Sat Jun 5 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Warm temperatures are expected again today, with highs in the lower 90s for the urban corridor and plains. Scattered thunderstorms are likely this afternoon across the high terrain, with lightning and light rain possible. An isolated storm could produce briefly gusty winds along the I-25 corridor late this afternoon into the evening hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms are expected over the mountains Sunday and Monday afternoons, with a slight chance of storms moving onto the adjacent plains. In the northeast corner of Colorado, there is a slight chance of evening and overnight storms Sunday night through Tuesday night. The main threats from the mountain storms are lightning and gusty winds, though brief heavy rain will be possible with a few of them. If storms form in the northeast corner, heavy rain, gusty winds, and hail would be possible with just a small threat of a severe storm. Wednesday and Thursday will be hot and possibly breezy with a smaller chance of storms, then there may be increased thunderstorm activity again on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement
National Weather Service Denver CO
659 PM MDT Sat Jun 5 2021
COZ036-041-060145-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
659 PM MDT Sat Jun 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOUGLAS COUNTY UNTIL 745
PM MDT...
At 659 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Castle Rock, or 27 miles south of Denver, moving
northeast at 5 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Castle Rock, Perry Park, Devil's Head, The Pinery and southeastern
Castle Pines.
LAT...LON 3924 10517 3940 10504 3942 10497 3941 10496
3942 10495 3947 10476 3927 10482 3921 10499
TIME...MOT...LOC 0059Z 237DEG 6KT 3933 10493
RJKThe Denver radar (KFTG), 54 km away, was scanning. The volume nearest the first event began at 01:08 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953685, 953686.